What is iritis?
Iritis or anterior uveitis is an inflammatory condition involving the coloured part of the eye (iris, uvea). The exact cause is often unknown but it can be associated with generalised inflammatory conditions or a genetic predisposition. It can involve one or both eyes and can be recurrent. In order to look for an underlying cause, the doctor may order blood tests or x-rays.
Source: Relay Health 2014
What are the symptoms of iritis?
- Red eye
- Eye pain
- Sensitivity to light
- Blurred vision
What is the treatment of iritis?
- Steroid eye drops are used to decrease the inflammation of the eye. The frequency of drop usage will vary according to how severe the inflammation is in the eye. These drops are usually continued for several weeks over which the frequency of drop usage is gradually decreased. Do not stop the drops suddenly even if the eye feels normal after a few days since there can still be residual inflammation in the eye.
- Dilating drops may be used to decrease the pain associated with iritis and to prevent the iris from sticking to the lens which is behind the iris. These drops can cause light sensitivity and blurred vision especially when you are trying to read.
- If the iritis is severe, treatment may also include steroid creams, tablets or injections.
What are the possible complications of iritis?
- Elevated eye pressure can occur due to the inflammation or from the steroid drops. If untreated it can lead to permanent loss of vision.
- Cataracts can develop from both the inflammation itself and the use of long term steroid eye drops in cases of recurrent iritis.
- Swelling of the central retina (macular oedema) can cause blurred vision.
Things to remember
- Do not stop your drops suddenly, even if your eye feels better.
- Make sure to keep your follow-up appointments since residual inflammation inside the eye can occur without symptoms.
- Iritis is not contagious.
- Iritis can recur, so see an eye specialist or attend the Emergency Department immediately if your symptoms return.
- Early treatment of iritis can decrease the risk of complications and loss of vision.
- Prolonged use of steroids for iritis can lead to glaucoma and cataracts and this needs to be managed by an eye care specialist.
If you are concerned that your eye condition is not improving or is getting worse please contact your GP or visit the Emergency Department at the Eye and Ear.